Montana, 2020

Damaging Wind in Montana, May 31, 2020

May 31, 2020 · NWS GGW · 1 event in 1 county or zone

Warm moist air in an unstable environment and strong daytime heating allowed for the development of some strong to severe thunderstorms across southern Montana and northern Wyoming. One of these storms became severe as it moved northeastward through eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Warm moist air in an unstable environment and strong daytime heating allowed for the development of some strong to severe thunderstorms across southern Montana and northern Wyoming. One of these storms became severe as it moved northeastward through eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 2:15 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 2:15 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
315 PM MDT Sun May 31 2020

.DISCUSSION...
The main forecast issues in the coming week are the storms for
this evening, the next chance of rain Monday night and Tuesday,
then storm chances late week into the coming weekend. Throughout
the forecast period, temperatures will be above seasonal averages.

Short term (tonight and Monday)...
As of 2:50 pm MDT, a cold front was beginning to move into the
western part of the CWA. Behind it, temperatures and dew points
have dropped, with satellite showing a line of clouds from the
northwest corner of Phillips County to Lodge Pole to War Horse
Lake (in western Petroleum County). Temperatures have not warmed
as much as previously forecast due to high clouds moving in this
morning, which has tempered daytime heating. As a result, we're
going to struggle to reach convective temperatures with what's
left of the afternoon and into the early evening.

There was a flareup of convection in southern Blaine County along
that previously mentioned line of clouds, but it fell apart.
There is some room for convective development ahead of that line
of clouds and the back edge of the high clouds (which extend from
about Thoeny to Fort Peck to the Flowing Wells Rest Area, where
temperatures are in the upper 80s and lower 90s (Malta is 91, for
example). There's also plenty of moisture, with widespread dew
points in the 60s in the eastern side of the CWA (the moist spots
for dew points include Glendive and Terry, both at 64).

The prime time for any development will be before 9pm (3z), with
any storms moving into North Dakota (and out of our area) after
that. Tomorrow will be cooler than today, but still above seasonal
normals for temperatures.

Medium term (Monday night through Thursday)...
Upper level ridging will be the primary driver of weather for much
of this week. A disturbance will ride the ridge tomorrow night
into Tuesday and bring a chance of showers and thunderstorms to
the area before moving out. After that moves out, it dries out
once again.

Long term (Friday and beyond)...
The upper ridge will begin to break down late in the week as an
upper level trough begins to flatten the ridge. Underneath it at
the surface, an area of low pressure begins to develop as well.
This far out, models suggest an increase in wind and an increase
in shower/thunderstorm chances, and couldn't rule out some severe
storms but it's still early to determine that with any certainty.

97

&&

.AVIATION...
FLIGHT CONDITIONS: VFR, with brief periods of MVFR or IFR
visibilities during thunderstorms.

WINDS: S 15-25 kts through this afternoon, becoming W at KGGW late
this afternoon with frontal passage. Winds become W 10-20 kts at
KGGW & KOLF early this evening, and W 5-15 kts at KSDY & KGDV by
the late evening. Monday's winds are expected to be NW 5-15 kts.

DISCUSSION: A few thunderstorms are expected to develop later this
afternoon between KGGW & KOLF and between KJDN & KGDV, then track
eastward through the evening and be over or near KGDV & KSDY
through the evening. Although there not many are expected, any
that do develop will be capable of producing strong winds and
hail. After frontal passage, LLWS is possible at any TAF site, but
seems to be most likely at KGGW & KGDV.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 31, 1:49 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
249 PM MDT Sun May 31 2020

MTZ016-017-059-061-312130-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
249 PM MDT Sun May 31 2020

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a thunderstorm with strong
wind gusts along a line extending from 7 miles south of Loring to 21
miles northeast of Zortman. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms. A wind
gust to 50 mph occurred in Havre with this system.

Locations impacted include...
Malta, Whitewater, Saco, Hinsdale, Thoeny, Sleeping Buffalo,
Frenchman Reservoir and Bowdoin.

LAT...LON 4900 10678 4824 10709 4800 10817 4874 10788
      4900 10709
TIME...MOT...LOC 2047Z 246DEG 48KT 4868 10790 4808 10813

NWS Glasgow
Special weather statement, May 31, 2:46 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Glasgow MT
346 PM MDT Sun May 31 2020

MTZ016-312230-
Central and Southeast Phillips MT-
346 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS COUNTY
UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Malta, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4795 10790 4809 10808 4841 10770 4818 10741
TIME...MOT...LOC 2145Z 228DEG 28KT 4808 10791

NWS Glasgow
Special weather statement, May 31, 5:13 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
613 PM MDT Sun May 31 2020

MTZ017-022-023-010115-
Garfield MT-McCone MT-Central and Southern Valley MT-
613 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTHERN
VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 715 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hell Creek Rec Area, or 23 miles northeast of Jordan,
moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Nelson Creek Rec Area, Rock Creek Rec Area and Haxby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4749 10667 4764 10681 4803 10632 4750 10589
TIME...MOT...LOC 0012Z 237DEG 21KT 4761 10665

GAH

The radar

The Glasgow radar (KGGW), 78 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCone

When
May 31, 5:50 PM MST
Where
McCone County, 18.7 mi W of Weldon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.560, -106.230

Public estimated 60 mph wind gusts at the Nelson Creek Recreation Area. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886991.